Ototoxic drugs that can cause hearing loss or tinnitus

Posted by Julie, Volunteer Mentor @julieo4, Apr 30 10:07pm

It's wise to know that some prescription drugs are known to cause hearing loss and/or tinnitus. There may (or may not) be an alternative when it's prescribed for a serious condition. Some over the counter medications can also be ototoxic. Below is an article that explains more about this. What are your experiences?
=====

Here's a resource with information about ototoxic medications, along with a list of ototoxic drugs/medications. They are not all prescription drugs; many over the counter medications are on the list.

List of Ototoxic Drugs that Cause Tinnitus

Certain prescription drugs can, over time, have an ototoxic effect on your hearing, causing hearing loss and ear ringing from tinnitus. Ototoxicity may be reversible or may be permanent, depending on the type of medication used, dosage and duration of treatment. There are many medications that have been listed as potentially ototoxic drugs, including antidepressants, antibiotics, and many painkillers.

What are ototoxic drugs?
Ototoxic medications have a toxic effect on the nerve cells of your inner ears. Over time, long-term usage of certain prescription medications can result in tinnitus or hearing loss.

Please speak with your doctor before discontinuing or reducing your intake of any medication.

Here is a list of medications that can potentially cause tinnitus.

Salicylates – Aspirin and aspirin containing products
Non-Steroidal Anti-Inflammatory Drugs (NSAIDS) – Advil, Aleve, Anaprox, Clinoril, Feldene, Indocin, Lodine, Motrin, Nalfon, Naprosyn, Nuprin, Poradol, Voltarin.
Antibiotics – Aminoglycosides, Erythromycin, Vancomycin
Aminoglycosides – Streptomycin, Kanamycin, Neomycin, Gantamycin, Tobramysin, Amikacin, and Netilmicin
Erythromycin – EES, Eryc, E-mycin, Ilosone, Pediazole and new derivatives of Erythromycin, Biaxin, and Zithromax
Vancomycin – Vincocin
Loop Diuretics – Lasix, Endecrin, and Bumex
Chemotherapy Agents – Cisplatin, Nitrogen Mustard, and Vincristine
Quinine – Aralen, Atabrine (for treatment of malaria), Legatrin, and Q-Vel Muscle Relaxant (for treatment of night cramps)

Ototoxic drugs that worsen tinnitus
Many prescription and nonprescription medicines can worsen ringing in the ears (tinnitus).

Starting a new medication or increasing your dose of ototoxic prescription drugs can make symptoms of tinnitus more pronounced.

Medicines that commonly cause tinnitus or make tinnitus worse include some of the following:

Antibiotics
Antidepressants.
Anti-inflammatory medicines
Blood pressure medicine
Heart medicines
Local anesthetic agents
Medicines used to treat cancer
Medicine used to treat Parkinson’s disease
Radiation therapy to the head or neck.
Some vitamins or mineral supplements, such as niacin or vitamin A.
Water pills (diuretics)
The signs of ototoxicity, in order of frequency
Symptoms of ototoxic drug reaction include:

a) Development of tinnitus in one or both ears.

b) Intensification of existing tinnitus or the appearance of a new sound.

c) Fullness or pressure in the ears other than being caused by infection.

d) Awareness of hearing loss in an unaffected ear or the progression of an existing loss.

e) Development of vertigo or a spinning sensation usually aggravated by motion which may or may not be accompanied by nausea.”

It is strongly suggested that if any of these symptoms develop while taking any medication, call your doctor immediately.

Antioxidants help with tinnitus
If you must take ototoxic medications, it is a good idea to also take antioxidants, in order to lower your chances for developing tinnitus.

I did take over the counter Aleve and Bayer Aspirin when I was in pain with sciatic problem. I probably was taking them for at least 6 months when I started taking Metoprolol. I just read about taking an antioxidant; such as the supplement NAC for immune health. The top pick for NAC stated a product called LiverWell by Live Conscious. Best Immune System Supplement.

REPLY
@d13

I did take over the counter Aleve and Bayer Aspirin when I was in pain with sciatic problem. I probably was taking them for at least 6 months when I started taking Metoprolol. I just read about taking an antioxidant; such as the supplement NAC for immune health. The top pick for NAC stated a product called LiverWell by Live Conscious. Best Immune System Supplement.

Jump to this post

It may also have been the extended aspirin use that caused tinniuts, or in combination with the metoprolol. So many possibilities.
Sue

REPLY

Maybe, even after not taking the aleve or aspirin for a couple of months before taking the Metoprolol. It just kind of confirmed for me when I read that other people seemed to get the tinnitus also after taking Metoprolol.

REPLY

I take 10mg of citalopram hydrobromide every night(encreased about aprox. sept 2020 from 5mg) but I didn't notice an increase my tinnitus until Jan.2021 and after a total hysterectomie(removal of lg.borderline growth in Nov.2020) which resulted in stage 3a CKD…could this be a cause of my tinnitus and would taking an anti-oxcident at this point be too late?.If so which anti-oxcident would be the best? I have 40% hearing loss in rt.ear and aprox. 20% in lft. Ear…I am still waiting for my ENT appt.

REPLY
@d13

I did take over the counter Aleve and Bayer Aspirin when I was in pain with sciatic problem. I probably was taking them for at least 6 months when I started taking Metoprolol. I just read about taking an antioxidant; such as the supplement NAC for immune health. The top pick for NAC stated a product called LiverWell by Live Conscious. Best Immune System Supplement.

Jump to this post

Omigosh…I've been taking Voltarin,,a Non steroid pain killer..PLUS Metoprolol for years…and that is when my hearing problems started….maybe there is a connection….

REPLY
Please sign in or register to post a reply.
  Request Appointment